Alert archive / North Carolina / Tornado Warnings in 2005

Tornado Warning 5, NWS Newport/Morehead City, NC

July 13, 2005Carteret County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Jul 13, 2005, 1:21 PM EDT for Carteret County, North Carolina. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2005, 1:21 PM EDT (17:21 UTC)
Expired
Jul 13, 2005, 1:45 PM EDT
In force
24 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Carteret County, NC

The radar

The Morehead City radar (KMHX), 18 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 1:25 PM EDTWATERSPOUT 0Emerald Isle, NCNUMEROUS WATERSPOUTS SIGHTED
Jul 13, 1:35 PM EDTTORNADOBroad Creek, NCOUTDOOR FURNITURE DAMAGED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 5.4 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2005-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1844 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2005-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1844 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KMHX 131722
TORMHX
NCC031-131745-
/O.NEW.KMHX.TO.W.0005.050713T1721Z-050713T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
121 PM EDT WED JUL 13 2005

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* TORNADO WARNING FOR...
  CARTERET COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 145 PM EDT

* AT 120 PM EDT...THE PUBLIC REPORTED A WATERSPOUT NEAR EMERALD 
ISLE...  MOVING EAST AT 15 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  EMERALD ISLE AROUND 130 PM EDT...

IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND
GET INSIDE A SUBSTANTIAL SHELTER.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3471 7717 3453 7713 3463 7678 3476 7690

$$

5
1 follow-up statement
000 
WWUS52 KMHX 131739
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
138 PM EDT WED JUL 13 2005

NCC031-131745-
/O.CON.KMHX.TO.W.0005.000000T0000Z-050713T1745Z/
CARTERET NC-
138 PM EDT WED JUL 13 2005

...A TORNADO WARNING CONTINUES UNTIL 145 PM EDT FOR CARTERET
COUNTY...

AT 129 PM EDT...LAW ENFORCEMENT REPORTED SEVERAL WATER SPOUTS OFF 
EMERALD ISLE.  SOME OF THESE WATERSPOUTS MAY MOVE ONSHORE ALONG 
BOGUE BANKS AS THEY MOVE EAST AT 15 MPH.

THE TORNADO WILL BE NEAR...
INDIAN BEACH AROUND 145 PM EDT...

IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND
GET INSIDE A SUBSTANTIAL SHELTER.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3471 7717 3453 7713 3463 7678 3476 7690

$$

5

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jul 13, 9:51 AM EDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 13, 9:51 AM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
951 AM EDT WED JUL 13 2005

.SHORT TERM UPDATE...IMPRESSIVE CONVECTIVE COMPLEX DEVELOPED LAST
NIGHT OVER NE CORNER OF STATE IN LOW LVL THETA-E RDG WITH GOOD DIFL
ALOFT. OUTFLOW FORM THIS CONVECTION HAS BEEN SPREADING SLOWLY S AND
W WITH ADDITIONAL SHRA/TSRA DEVELOPING ALONG IT. MSAS SHOWS BEST
INSTAB AND THETA-E OVER WRN PART OF CWA AND EXPECT WILL SEE GOOD
DEVELOPMENT THESE REGION LATER THIS MORNING AND AFTN...ESPLY IF
OUTFLOW CONTS TO PROGRESS INLAND. WILL UPDATE TO GO WITH HIGHER POPS
INLAND IF NEEDED. WL LIKELY LOWER HIGHS A BIT NE PARTS GIVEN THE
COOLING FROM ALL THE RAIN.
&&

AVIATION...MOST AREAS INDICATING VFR CONDITIONS...EXCEPT FOR COASTAL
AREAS AND THE OUTER BANKS N OF OCRACOKE...WHERE SHOWERS AND TSTMS
ARE PRODUCING MVFR/IFR CONDITIONS. SCT SHOWERS AND TSTMS ARE
EXPECTED TO DEVELOP OVER THE REST FA THIS AFTERNOON...WITH MVFR/IFR
CONDITIONS PSBL.
&&

MARINE...SHOWERS AND THUNDERSTORMS ARE OCCURRING OVER THE SOUNDS AND
THE COASTAL WATERS N OF OCRACOKE INLET...AND ARE PRODUCING LOCALLY
HIGHER WINDS AND SEAS. WILL BUMP SEAS UP TO 4 FT FOR COASTAL WATERS
N OF OCRACOKE. REMAINDER OF FCST IS ON TRACK FOR NOW.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

RF
Hazardous weather outlook, Jul 13, 4:15 AM EDT, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
415 AM EDT WED JUL 13 2005

AMZ130-135-150-152-154-156-158-170-NCZ029-044>047-079>081-090>095-
098-103-104-140815-
ALBEMARLE SOUND-PAMLICO SOUND-
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-
WATERS FROM CURRITUCK BEACH LIGHT TO SURF CITY NC FROM 20 TO
40 NM-MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-
BEAUFORT-MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
415 AM EDT WED JUL 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED WITH SOME LOCALLY HEAVY DOWNPOURS
THAT COULD LEAD TO LOCALIZED FLOODING. THE THUNDERSTORMS ARE EXPECTED
TO REMAIN BELOW SEVERE LIMITS AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED...MAINLY DURING THE
AFTERNOONS AND EVENINGS...WITH SOME LOCALLY HEAVY DOWNPOURS THAT
COULD LEAD TO LOCALIZED FLOODING. THE THUNDERSTORMS ARE EXPECTED
TO REMAIN BELOW SEVERE LIMITS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, Jul 13, 10:41 AM EDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1041 AM EDT WED JUL 13 2005

NCZ029-080-131545-
BEAUFORT-MARTIN-
1041 AM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS WILL AFFECT BEAUFORT AND MARTIN COUNTIES
UNTIL 1145 AM EDT...

AT 1041 AM EDT...THERE WERE STRONG THUNDERSTORMS 20 MILES NORTHWEST
OF BELHAVEN...OR ABOUT 10 MILES NORTHEAST OF WASHINGTON...MOVING
SOUTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR PINETOWN
AT 1055 AM EDT...TERRA CEIA AT 1115 AM EDT...BATH AT 1130 AM EDT...
YEATESVILLE AT 1135 AM EDT...BAYVIEW AT 1140 AM EDT...RANSOMVILLE AT
1145 AM EDT..

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

5

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:27 AM EDTSpecial Marine WarningMHX63 min
Jul 13, 6:40 AM EDTSpecial Marine WarningMHX65 min
Jul 13, 12:57 PM EDTSevere Thunderstorm WarningMHXCarteret, Craven33 min
Jul 13, 1:21 PM EDTSpecial Marine WarningMHX39 min
Jul 13, 1:44 PM EDTSevere Thunderstorm WarningMHXCarteret31 min
Jul 13, 2:02 PM EDTSpecial Marine WarningMHX58 min

Nearby

Tornado Warnings in North Carolina, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.